Tennessee, 2004

Hail and Damaging Winds in Tennessee, July 14, 2004

July 14, 2004 · NWS HUN · 8 events in 3 counties and zones

7 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 14, 9:45 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 14, 9:45 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 AM CDT WED JUL 14 2004

.UPDATE...
LOOKS LIKE MORE HOT AND RATHER HUMID CONDITIONS CAN BE EXPECTED AGAIN
THIS AFTERNOON. AFTER A MORE PLEASANT START...AREA DEWPOINTS HAVE
RECOVERED BACK INTO THE 70S MOST PLACES...AFTER LAST NIGHTS T-STORM
AND WIND EVENT. A RANGE OF DEWPOINTS FROM MID 70S NW ALABAMA...TO
UPPER 60S NE. VISIBLE SATELLITE ANIMATION AND 15Z OBSERVATIONS
INDICATED CLOUDS ASSOCIATED WITH THE NEXT COLD FRONT EXTENDING FROM
THE SHENANDOAH VALLEY OF VIRGINIA...TO THE CENTRAL KY/TN BORDER AND
CENTRAL MISSOURI. 15Z LAPS CAPES RANGED FROM AROUND 700 J/KG EAST...
TO OVER 3000 J/KG WEST.

ON-GOING FORECASTS FROM THE NIGHT WATCH ARE ON TRACK. WILL BE SENDING
OUT UPDATED TEMPORAL WORDING IN TEXT ZONES SOON. HEAT INDICES WILL
BE A PROBLEM THIS AFTERNOON...ESPECIALLY WEST RANGING FROM 105-110
AND UP TO 105 CENTRAL AND EAST AREAS.

WITH THIS INCREASED INSTABILITY AND THE ARRIVING COLD FRONT...WE CAN
EXPECT ANOTHER BOUT OF STRONG TO SEVERE THUNDERSTORMS ARE NOT OUT OF
THE QUESTION. NEW MODEL OUTPUT SUGGESTS THE NEXT BATCH OF STORMS WILL
BEGIN DURING THE MID TO LATE AFTERNOON HOURS...AND LAST THROUGH THE
EVENING. PRIMARY RISKS ARE DAMAGING WINDS GREATER THAN 60 MPH AND
HAIL.

THANKS JAN FOR HELP THIS MORNING.  RSB

&&

.PREV DISCUSSION...
FOCUS THIS MORNING IS ON THE FIRST 12-24 HOURS...AND WILL HAVE
SEVERAL FACTORS COMING INTO PLAY FOR A RATHER CHALLENGING SHORT TERM
FCST. COLD FRONT WILL PLUNGE SWD DURING THE DAY...GOING FROM NRN MO
NOW TO NEAR THE KY-TN BORDER BY 18Z...TO NEAR THE HUN FCST AREA BY
00Z THU. FRONT WILL HIT THE BRAKES AS IT MOVES THRU OUR AREA...AS
MAIN UPPER TROF AXIS SHIFTS EWD. AHEAD OF THE FRONT TEMPS WILL
SKYROCKET PENDING TSTM DEVELOPMENT...AND BASED ON 850 TEMPS...FEEL
SOME AREAS MAY GET INTO THE UPPER 90S. NOW-SOGGY GROUND COULD PUT A
DAMPER ON THIS...SO MAY TRIM TEMPS BACK A DEGREE OR SO MAINLY EAST
OF I-65. STILL PLAN TO HEADLINE HIGH HEAT INDICES IN THE ZONES...AS
WE EXPECT DEWPTS TO REBOUND THIS MORNING.

ALL THIS CONTRIBUTES TO A RATHER UNUSUAL SETUP FOR JULY. MODEL
SOUNDINGS ARE VERY VERY MOIST AND UNSTABLE (CAPES 3-4000 J/KG AND
LIS IN THE NEGATIVE DOUBLE DIGITS AT TIMES...PWS NEAR 2 INCHES)
AND DRY AIR ENTERS THE PICTURE ALOFT...SHOWING SOME SIGNS OF A
LOADED GUN TYPE SETUP. BEST FORCING WILL NOT BE UNTIL THE
AFTN...BUT LEFTOVER OUTFLOW BOUNDARIES COUPLED WITH SUCH UNSTABLE
AIR MAY NOT NEED MUCH HELP TO GET CONVECTION STARTED. WITH A FRONT
APPROACHING...MID AND UPR LVL JET STREAKS...AND THE UNSTABLE
ENVIRONMENT...DEFINITELY THINK HIGHER POPS ARE WARRANTED. AFTER
DISCUSSION WITH SURROUNDING OFFICES...CURRENT THINKING IS TO GO
40/SCTD FOR POPS TODAY...AND BLEED OVER INTO TONIGHT AS THE FRONT
MAY TAKE ITS SWEET TIME COMING THROUGH THE AREA...LINGERING PAST
00Z. PLAN TO HIT SVR POTENTIAL IN THE HWO...AND POSSIBLY IN THE
ZONES AS WELL.

FORTUNATELY...REMAINDER OF THE PD LOOKS RATHER QUIET AFTER THE
FROPA...ALTHOUGH GIVEN THE WAY JULY HAS GONE SO FAR...NW FLOW MAY
STILL MAKE FOR A FEW SURPRISES HERE AND THERE. BEYOND THAT...DIDNT
DO MUCH WITH THE EXTENDED GIVEN MORE PRESSING CONCERNS IN THE SHORT
TERM.

THANKS FOR GOOD CHAT THIS MORNING BMX.               BCC/27

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

RSB
Hazardous weather outlook, Jul 14, 12:00 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED JUL 14 2004

ALZ001>010-016-TNZ076-096-097-151000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY THIS EVENING
FROM THE NORTH. THE APPROACH OF THIS FRONT...ALONG WITH VERY WARM AND
UNSTABLE AIR...WILL COMBINE TO PRODUCE THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE
BETWEEN 1-2 PM FOR SOUTHERN MIDDLE TENNESSEE...AFTER 2 PM FOR THE
BORDER COUNTIES OF ALABAMA AND TENNESSEE...AND 3-5 PM FOR THE
REMAINDER OF NORTHERN ALABAMA. DAMAGING WINDS...WITH GUSTS OVER 60
MPH AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS.

ALONG WITH THE RISK OF STORMS...AFTERNOON TEMPERATURES ACROSS THE
TENNESSEE VALLEY SHOULD WARM TO THE LOWER TO MIDDLE 90S. THESE
TEMPERATURES...ALONG WITH DEWPOINTS IN THE 70S WILL PRODUCE HEAT
INDICES RANGING FROM 105 EASTERN AND CENTRAL AREAS...TO 110 NORTHWEST
ALABAMA.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

EXPECT DRY WEATHER AND SLIGHTLY LESS HUMID CONDITIONS FOR THURSDAY
AND FRIDAY. ANOTHER STORM SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS ON SATURDAY AND SUNDAY. MONDAY AND TUESDAY LOOKS
DRY AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED BY THIS AFTERNOON AND EVENING.

RSB

In the hours before

Special weather statement, Jul 14, 11:00 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT WED JUL 14 2004

ALZ001>010-016-TNZ076-096-097-142200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1200 PM CDT WED JUL 14 2004

...HEAT INDICES 105 TO 110 ACROSS THE TENNESSEE VALLEY FOR THIS
AFTERNOON...

...A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

A VERY HUMID AIRMASS IN PLACE ACROSS THE AREA...COMBINED WITH
TEMPERATURES IN THE LOW TO MID 90S...WILL PRODUCE VERY HIGH HEAT
INDICES THIS AFTERNOON. THE MOST UNCOMFORTABLE WEATHER WILL AFFECT
NORTHWEST ALABAMA...WITH AFTERNOON TEMPERATURES MAY FEEL MORE LIKE
110 DEGREES IN SOME LOCATIONS. HEAT INDICES WILL RANGE FROM 105 TO
110 ACROSS THE REST OF THE AREA.

PERSONS ACROSS THE TENNESSEE VALLEY ARE URGED TO TAKE APPROPRIATE
PRECAUTIONS TO DEAL WITH THE HOT AND HUMID WEATHER. WHEN OUTDOORS...
AVOID PROLONGED PERIODS OF EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.
TAKE FREQUENT REST BREAKS AND DRINK PLENTY OF NON-ALCOHOLIC
BEVERAGES.

ALSO...A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY. AS THIS
FRONT MOVES SOUTH...IT WILL INTERACT WITH THE UNSTABLE AIR ACROSS THE
AREA. THIS WILL PRODUCE CONDITIONS FAVORABLE FOR THUNDERSTORM
DEVELOPMENT. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE...
CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MPH...AND
POSSIBLY SOME LARGE HAIL. THE BEST TIME FOR STRONGER STORMS WILL BE
FROM THE MIDDLE AFTERNOON...THROUGH THE MIDDLE EVENING HOURS.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT...
BRINGING AN END TO THE THUNDERSTORM ACTIVITY. SLIGHTLY DRIER AIR WILL
ALSO FILTER IN BEHIND THE FRONT...MAKING FOR MORE COMFORTABLE
CONDITIONS FOR THURSDAY AND FRIDAY.

FOR POTENTIAL SEVERE WEATHER INFORMATION...STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION.

RSB

The radar

The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 14, 1:10 PM CST to 1:25 PM CST
Where
Franklin County, Estill Spgs
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
35.267, -86.133

Hail, Moore

When
July 14, 1:15 PM CST
Where
Moore County, Lynchburg
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.283, -86.383

Quarter size hail was reported.

Thunderstorm Wind, Franklin

When
July 14, 1:30 PM CST to 1:48 PM CST
Where
Franklin County, Countywide
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
35.183, -86.100

Numerous trees blown down countywide by line of severe thunderstorms.

Thunderstorm Wind, Moore

When
July 14, 1:55 PM CST
Where
Moore County, Hurdlow
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -86.333

Several trees blown down due to a line of severe thunderstorms moving south through the county.

Thunderstorm Wind, Lincoln

When
July 14, 2:12 PM CST to 2:15 PM CST
Where
Lincoln County, 1 mi N of Fayetteville
Measured
60 kt (69 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
35.167, -86.583

Several large trees were blown down due to thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 14, 2:15 PM CST to 2:30 PM CST
Where
Franklin County, Huntland
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
35.050, -86.267

Several trees and power lines blown down due to a line of severe thunderstorms moving southeast through the county.

Thunderstorm Wind, Lincoln

When
July 14, 2:15 PM CST to 2:40 PM CST
Where
Lincoln County, Countywide
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
35.167, -86.550

Numerous trees and power lines blown down countywide as a line of severe thunderstorms moved southeast through the county.

Thunderstorm Wind, Franklin

When
July 14, 2:50 PM CST
Where
Franklin County, 2 mi S of Huntland
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
35.017, -86.267

A few trees blown down due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413160, 5413161, 5413163, 5413164, 5413162, 5413165, 5413166, 5413167.